Make sense of my results : Hi My levels... - Pernicious Anaemi...

Pernicious Anaemia Society

24,931 members17,418 posts

Make sense of my results

Lyndsay80
Lyndsay80

Hi My levels seem to be in range but I still having symptoms of tingling / pins and needles in my arms and legs, dry skin on my shins and face (only temples and nose area now). I still suffer with fatigue, but not as bad as I was, mood swings which are both worse around the time of my period. I take b12 injections (started self injecting every 3-4 wks as the GP would only give it to me every 3 months).

I take iron with vitamin c supplements in tablet form, vitamin d3 supplements in tablet form and folic acid all taken daily in the morning on an empty stomach.

I eat a gluten free diet, totally grain free and drink soya milk in decaf tea and almond milk in smoothies.

TSH 2.39 (range mIU/L 0.27 - 4.20)

Free thyroxine 14.400 (range pmol/L 12.00 - 22.00)

Free T3 5.63 (range pmol/L 3.10 - 6.80)

Throglobulin antibodies <10 (range IU/mL 0.00 - 115.00)

Thyroid peroxidase antibodies <9.0 (range IU/mL 0.00 - 34.00)

Active B12 >300 (range pmol/L 37.50 - 188.00)

Folate serum 14.48 (range ug/L 3.89 - 26.80)

CRP - High sensitivity 0.96 (range mg/l 0.00 - 5.90)

Ferritin 72.9 (range ug/L 13.00 - 150.00)

Can anyone advise me on these results? More looking at my thyroid?

15 Replies

I kind of think my gluten free diet is what got me in this mess to begin with. Your B12 is quite low so you definitely need a lot of it. Definitely not an expert and still seeking the full resolve. Pood

Lyndsay80
Lyndsay80 in reply to Pood

I went gluten free because of my symptoms and I have improved a lot since then

Piperh
Piperh in reply to Lyndsay80

If your active B12 is over 300 then it isn’t low! I imagine the injections could be the reason the level is so high though, we’re you injecting the B12 before this test? I think you’re supposed to avoid supplementing for a while before testing in order to get accurate results.

Your thyroid looks ok to me but I’m not expert so hopefully somebody else can advise you there.

Have you had your haemoglobin and blood count checked to rule out anaemia?

Gambit62
Gambit62Administrator in reply to Pood

Pood the B12 quoted above is for active B12 not serum B12 test and is very much on the high side.

Gambit62
Gambit62Administrator

Lyndsay80 suggest you post on TUK in relation to thyroid results.

healthunlocked.com/thyroiduk

Personally I think they are very inconclusive though may show that your thyroid is starting to struggle though they are all well in range. As with serum B12 a single measure at just one point in time is really difficult to interpret. You don't have any signs of antibodies so no sign of hashimotos.

Suggest you keep a diary of your symptoms as it may be that you need B12 even more frequently.

Lyndsay80
Lyndsay80 in reply to Gambit62

Hi sorry I think my post is a little confusing. My b12 serum was 237 before any injections of b12. This is the 1st time in a year after starting the injections at the GP I have had my active b12 done (by medichecks) and I was still having regular 3/4weekly injections. I get the pins and needles worse when I don't inject every 3 wks, otherwise they have improved immensely. However my legs muscles feel weak constantly, worse when I don't inject. I recently was told by my gp, my iron was borderline low, but it wouldn't cause my symptoms or additional recent symptoms of swollen ankles and stomach, which were worse when I went abroad. I've never experienced this before? Twice it's happened this year. Swollen ankles, swollen stomach, body in general bloated, breathlessness and chest pains when walking up steep hills on holiday. I wasn't on iron supplement at this time. I am now on 14mg iron tablets with 60mg of vitamin c in them daily. I'm wondering if I keep supplementing my iron this may sort this problem out? (The 1st holiday my forehead even began to swell on the last day, after slightly burning it) it was quite worrying.

Gambit62
Gambit62Administrator in reply to Lyndsay80

237 is an inconclusive serum B12 level - the test is very difficult to interpret as a single measure.

If you respond to the injections then that indicates that B12 is an issue - it wouldn't do any harm to continue and you need to take the frequency from how your symptoms are responding.

however, some of what you describe doesn't really sound like B12 - the swollen ankles - and may be indicative of your thyroid starting to struggle.

The stomach problems could be related to B12 and might indicate low stomach acidity - which would be a consequence of PA or could be unrelated.

Pood
Pood in reply to Gambit62

Swollen ankles should be medically checked out. Could possibly be blood clots (DVT's) too. Actually, I think there are over 100 causes of peripheral neuropathy but B12 is often the culprit.

You have tingling/pins and needles in your extremities. Those are symptoms of peripheral neuropathy. There are 80 possible causes, or more, of PN. To try and determine what the cause is you need to see a neurologist. They can do some nerve conduction studies and some more blood tests to try and pin down the cause.

Lyndsay80
Lyndsay80 in reply to fbirder

I'll try asking the GP again as they refused me to see a neurologist last time I asked. Thanks fbirder

Pood
Pood in reply to Lyndsay80

No one should have to live with needles and pins! Get to a Neurologist ASAP. Basic studies tell pretty much what is going on.

Pood
Pood in reply to Lyndsay80

Is it possible to bypass the GB and speak only to his/her nurse? Tell the Nurse that it is rapidly progressing and they will get you into a neurologist faster. Something to the effect that this little neuropathy of mine is over my knees now usually gets the attention needed.

I was on methyl b12 for 4 years and improved a lot but noticed some numbness on my foot and was advised to change to hydroxy b12 and within 2 months the numbness is almost gone. What type of b12 are you using now? As for your thyroid numbers they are in a good range and no sign of hashimoto.

Hi I'm on hydroxy. It's helped a lot but still have mild tingling, muscle weakness. My thigh muscle tore a few months back, which has never happened before. I tried to get back exercising, muscles felt very strange, hard to describe but not doms, I tried to push through a week later, 1 min into warm up and ping, my muscle tore in my thigh. It frustrating I'm so close yet still so far. Something is still not right, I just can't work out what and the GP is not interested.. none of them are! I've moved 3 times now and they write stuff about you on the file and then that's what they all stick to. It's pretty soul destroying they won't try to help. My last visit at the GP the Dr told me they wouldn't test to eliminate things? They will only test the general things and if nothing shows up there, basically its tough! How else can you find out what is wrong , if they refuse to test you? Im totally bemused by the Drs these days.

Vitamin C is contraindicated with B Vitamins from what I have read. It seems to cause them to go 'poof'. C should be used 2 hours after the B's.

You may also like...